Can Asthma Cause Heart Palpitations?

Can having asthma cause other related illnesses like heart palpitations? What should I do about that, and why do I become so jittery when I use my inhaler?

When asthma worsens, the symptoms are usually accompanied by an increased heart rate. Palpitations — the jitters — could also be simply an awareness of the increase in heart activity (tachycardia). These changes are usually not dangerous and heart rate returns to normal once the asthma improves.

Bronchodilators used to treat asthma can also cause tachycardia as well as jitteriness. If a person has an overactive thyroid (hyperthyroidism) he or she may be super sensitive to these medications.

Often these side effects, which usually are not harmful, can be lessened by decreasing the number of inhalations used, if symptoms allow. Hyperthyroidism can be ruled out with a blood test.

A recently approved bronchodilator, now only available by nebulization, may cause less rapid heart rate as well as less tremor, and, I would suspect, less jitteriness. The name of the medication is Xopenex (levalbuterol). Talk with your physician about your medication’s side effects; I am sure that together you can work out a solution.

Your doctor should do a thorough exam and run tests to make sure your symptoms are due to asthma or another health condition.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.